Back to Homepage
Search
Advanced Search
ASCRS-ASOA 2014

Click here for the EyeWorld Show Daily

Ophthalmology Business

View Latest Issue

Resources

Ophthalmologists

Practice Managers

Patient Education

eyeCONNECT Community

IOL Calculator
 • Print Article

October 2010
 

OPHTHALMOLOGY NEWS
 

Antidepressants linked to cataracts


by Maxine Lipner Senior EyeWorld Contributing Editor
 

 

 

 

SSRIs implicated in cataract formation

Chances are that many of your patients are taking either antidepressant or anxiety medication, and chances are at least some are using serotonin reuptake inhibitors (SSRIs) for these conditions. SSRIs are very commonly used, according to Mahyar Etminan, Pharm.D., M.Sc., assistant professor of medicine, University of British Columbia, Vancouver. "They are the preferred class of drugs for depression and anxiety and the most prescribed class of drugs in the U.S.," Dr. Etminan said. New study results published in the March issue of Ophthalmology, however, indicate that patients using these may be at risk for developing cataracts. Investigators, led by Dr. Etminan, were drawn to look at a possible SSRI connection to cataract formation by hints in the literature involving similar older medication. "We know that the older generation of antidepressants increases cataract risk but no data was available for SSRIs," Dr. Etminan said. Also, a potential link between SSRIs and cataract development had been noted in animal studies. However, this was the first population-based study to consider the question.


First population study


Included in the nested case-control study was a cohort of Canadian subjects from Quebec who had undergone a coronary revascularization procedure from 1995-2004. Cataract cases included here were those that were the first for the patient and that had been diagnosed by an ophthalmologist. "We chose this group simply because this is the data we had, and we preferred to follow a cohort of those who visited an ophthalmologist," Dr. Etminan said. The study was divided into two groupsó18,700 Quebec residents aged 65 and older with cataracts and another 187,000 age-matched Quebec residents without cataracts. When investigators reviewed the data they found that people taking SSRIs were much more likely to be diagnosed with cataracts than those not taking these drugs. "As a class, SSRIs increase the risk of cataracts by 15%," Dr. Etminan said. During the study, the average time to diagnosis of cataracts while on SSRI therapy was 656 days. Not all the SSRIs appeared to have as great a risk for cataract development. "Fluvoxamine, venlafaxine, and paroxetine had the highest risk, but this is just an observation," Dr. Etminan said. Specifically, investigators found that current users of fluvoxamine had a 39% higher chance of a cataract diagnosis and a 51% higher chance of having cataract surgery. Those taking venlafaxine had approximately a 33% higher than average risk and a 34% greater chance of undergoing cataract surgery. With fluvoxamine, the risk was about 30% higher. The risk of needing cataract surgery for those taking paroxetine was about 23% higher than for controls. The only SSRIs that did not seem to increase risk of cataracts were fluoxetine, citalopram, and sertraline. In addition, investigators found that past use of any SSRI also did not appear to pose a risk for cataracts.


Consider clinical implications


Despite the fact that some drugs do appear to pose a greater risk than others, Dr. Etminan does not recommend broaching a possible switch to patients. "We stress that patients on these drugs should not switch to another drug based on our findings," she said. "This may just be a chance finding and must be validated in future studies." Going forward, she thinks that more research is also needed on a possible mechanism here. Investigators are unsure why such medications may be triggering cataracts. "We know from animal studies that serotonin induces cataracts in mice, however, the exact mechanism is not clear," Dr. Etminan said.
She hopes that while practitioners remain aware of a possible connection, for the moment they do not try to intervene in SSRI use. "We stress that patients should not stop SSRIs as the risk associated with depression far outweighs that for cataracts," Dr. Etminan said. "Patients should know that if they find abnormalities in their vision, they should see their doctor."
Overall, Dr. Etminan calls for more research here. "Our results must be duplicated by other researchers," she said. "Maybe use of richer data can capture risk factors, such as smoking, for which we couldn't control."



Editors' note: Dr. Etminan has no financial interests related to her comments.



Contact information

Etminan: 604-875-4111, metminan@shaw.ca







ASCRS
Copyright © 1997-2014 EyeWorld News Service
This site is optimized for 1024 X 768 Resolution